Tennessee, 2017Flood and Hail in Tennessee, April 21, 2017
April 21, 2017 · NWS OHX · 4 events in 3 counties and zones
Numerous showers and thunderstorms spread across Middle Tennessee during the afternoon hours on April 21. Two storms became severe with large hail and wind damage, including one storm that became a supercell in Bedford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms spread across Middle Tennessee during the afternoon hours on April 21. Two storms became severe with large hail and wind damage, including one storm that became a supercell in Bedford County. Another report of minor flooding was also received in Rutherford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 21, 11:17 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 21, 11:17 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1217 PM CDT Fri Apr 21 2017
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Forecast over the next few days has not changed too much, showing
the potential for some strong to severe thunderstorms mainly in
the south and heavy rain over the next few days. Upper trough over
the Great Lakes region will still force cold air southward into
the region today, and looks to stall as the Plains shortwave moves
in for Saturday which will bring warm air northward. This will
provide an overrunning precip event with plenty of moisture and
bring the potential for not only strong to severe storms with
damaging wind gusts possible, but also heavy rain and flooding
potential as well.
For today, the surface cold front will settle in a southwest to
northeast axis across the mid state, which will bring a decent
temperature gradient across the area. Highs in the northwest zones
will be in the mid to upper 60s, while some low 80s will be
showing up in the south. Showers and thunderstorms look to develop
during the morning and spread across the area during the
afternoon, with the best chances from the early afternoon through
the evening. As of the current model spread, chances for strong to
severe storms is a little higher today compared to tomorrow, with
higher instability oriented in the southwest to northeast
direction along the boundary. The area more likely to see stronger
storms will be along and south of I-40 for the most part, but also
along the northern Plateau where some better instability exists as
well. Main threat with stronger storms will be damaging winds, but
also some hail will be possible, especially further south where
lapse rates are a bit stronger. Looking at model soundings, pwat
values will increase this afternoon, so heavy rain/flooding will
also be a concern.
Showers and thunderstorm chances will continue overnight into
Saturday as the warm air forces the cold front back northward a
bit while the Plains shortwave moves closer to the region.
Additional warm moist air will be forced northward as well over
the mid state, which will again bring pwat values over an inch and
a half Saturday afternoon. With the upper low near the mid state
Saturday afternoon as well, it looks like heavy rain potential
will be slightly higher on Saturday, especially north of I-40
early in the afternoon and later east of I-65. Models have lowered
QPF amounts slightly, but amounts of 1 to 3 inches still look
possible from Friday afternoon through early Sunday morning, with
locally higher amounts possible with stronger convection.
Instability is a little weaker across the area Saturday, but 0-6km
shear is more impressive around 40 to 50 knots thanks to the
upper low being much closer to the area. Enough potential exists
for areas south of I-40 to again have chances for some stronger
storms with damaging winds during the afternoon and early evening.
By late afternoon/early evening, the cold front begins to win
over the warm air due to the progression of the upper low, so
thunderstorm chances should diminish late Saturday evening for
most of the mid state and into the early morning hours Sunday for
the Plateau.
Showers will continue a bit longer on Sunday due to the upper low
closing off and digging a bit southward as it sits overhead. This
looks to develop some backside post frontal showers for most of
the day Sunday. Shower chances should move off to the east Sunday
night, with only the Plateau seeing slight chances for showers
early Monday morning. The GFS has become very aggressive with the
upper low, and has it spinning overhead even into the afternoon
Monday, but for now kept things dry Monday afternoon.
Not surprised, but models now have some scattered precip next
week as opposed to the dry solutions presented yesterday. Flow
aloft becomes more southwesterly, so all it will take is a small
disturbance in the upper flow pattern to kick off some chances for
showers and thunderstorms. Best shot with current model solutions
is possibly Wednesday morning for the northwest, and possibly
early Thursday morning as well. Have another shot Friday into
Saturday next week, but overall models have little agreement for
precip potential next week, so expecting a lot of changes before
one solution is finally agreed upon.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA/CKV/CSV...Surface front bisects Middle Tennessee from NE to SW
as we head into the afternoon. Already, scattered showers and a
few storms have developed mainly along and south of the boundary.
Look for the front to slowly penetrate farther to the south during
the next several hours, with deeper moisture advecting into
Middle Tennessee later this afternoon and tonight. This will
contribute to more widespread activity across the entire mid
state. Expect ceilings to deteriorate to MVFR as showers become
more widespread.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Apr 21, 4:00 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Apr 21 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Apr 21 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms will be possible this afternoon and
evening across Middle Tennessee. A few storms could contain
damaging winds or hail. However, the main threat will be heavy
rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
More strong to severe thunderstorms are expected on Saturday
across Middle Tennessee, especially during the afternoon, and a
few storms could contain damaging winds and hail. However, the
main threat will again be heavy rainfall and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary today and Saturday.
Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down
Shamburger
In the hours before
Special weather statement, Apr 21, 12:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
131 PM CDT FRI APR 21 2017
TNZ062-063-075-211900-
Cannon TN-Rutherford TN-Bedford TN-
131 PM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...
NORTHEASTERN BEDFORD AND SOUTHWESTERN CANNON COUNTIES UNTIL 200 PM
CDT...
At 130 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Shelbyville, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Murfreesboro, Bell Buckle, Rover, Christiana, Deason, Bradyville,
Fosterville and Readyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3553 8650 3569 8661 3594 8623 3571 8605
3567 8615 3569 8619 3570 8619 3571 8622
3569 8623 3569 8625 3567 8624 3567 8625
3566 8624 3563 8624
TIME...MOT...LOC 1830Z 238DEG 27KT 3566 8648
RoseEvent by event
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Hail, Cannon
- When
- April 21, 1:08 PM CST
- Where
- Cannon County, Bradyville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.730, -86.170
A Facebook photo showed hail larger than quarter size but smaller than half dollar size fell in Bradyville.
Thunderstorm Wind, Bedford
- When
- April 21, 2:51 PM CST to 2:52 PM CST
- Where
- Bedford County, 0.53 mi NNE of Shelbyville to 0.81 mi NE of Shelbyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.487, -86.467
A NWS storm survey along with Bedford County Emergency Management determined straight-line winds caused a small area of generally minor damage in downtown Shelbyville. A large tree limb was blown down on Courtland Drive. An awning was damaged and a small weak tree blown down at Thomas Magnet School on Tate Avenue. Half of the roof of a nearby two-story America's Best Value Inn motel on West End Circle was blown off, with debris blown a considerable distance across the street. However, this part of the roof was an addition on top of the original flat roof, and appeared poorly constructed with 2 by 4 rafters and a sheet metal surface. No other damage was noted in this concentrated commercial area of the city. Eyewitnesses and radar data suggested this may have been a brief weak tornado, but this could not be confirmed. Winds were estimated up to 70 mph.
Thunderstorm Wind, Bedford
- When
- April 21, 3:08 PM CST
- Where
- Bedford County, 0.71 mi NNW of Bell Buckle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.590, -86.373
Trees were blown down at Highway 82 and Coop Road.
Flood, Rutherford
- When
- April 21, 4:25 PM CST to 5:25 PM CST
- Where
- Rutherford County, 0.56 mi E of Smyrna to 1.42 mi N of Smyrna
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.980, -86.520
A tSpotter Twitter report indicated several roadways had minor flooding in Smyrna.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 21, 2017$1.4 million · EF0 · 51 events
- Wildfire in Florida, April 21 to 22, 2017$1.8 million · 2 events
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2017$30,000 · 43 events
- Hail and Damaging Winds in Virginia, April 21, 2017$47,000 · 1.25 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 21, 2017$27,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Maryland, April 21, 20171 injured · 1.75 in hail · 29 events
- High Surf in Hawaii, April 21 to 22, 201712 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20171 in hail · 11 events
- Flash Flooding and Damaging Winds in Arkansas, April 21, 2017$12,000 · 61 kt wind · 7 events
- Hail in Texas, April 21, 20171.5 in hail · 10 events
- Damaging Winds in Virginia, April 21, 201752 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, April 21, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688357, 688358, 688361, 688362.